is anybody suffering from severe hair loss as part of treatment regime?

i have been on predisnolone now at 15mg reduced from 60mg since march 2013 and had 3 months of cyclophosomide am now taking mycophenolate otefil - (myfenax) since july and am still losing hair. my consultant suggested i use medicated shampoo - he came up with head and shoulders?!!

it is so bad i am really scared of even combing my hair, not only is it thinning there is literally like nothing left of it.from the back you can literally see my scalp. if it is the medicine/steroids surely as it is getting reduced it should be getting better bt i feel its getting worse.he checked my iron levels last week to see if it was because of this. (will find out next month results)

Has anyone suffered this and is taking any hair growth tablets or medicated shampoo? any help would be great - the cushingoid look hasn't done much for my self esteem but losing all my hair now to top it is really depressing!

3 Replies

oldestnewest
  • It's possible the hair loss at the moment is a legacy of the Cyclophosphamide, which can cause dramatic hair loss. Immunosuppression drugs like Myco Mof and Azathioprine can cause hair loss too, but usually less dramatic, and more likely to be thinning than total loss. But that doesn't make it any the less disturbing. I lost a lot of hair from Azathioprine from 1998 onwards, and as a young woman in my early 20s found it very distressing. I generally coped by having shorter and shorter hairstyles. My consultant considered trying Regaine treatment for me, but then I read the information leaflet and found there was a chance it might make my hair fall out completely, so chickened out! I also lost an awful lot of hair when I had Cyclophosphamide in 2012, but that was more a short-term thing, more dramatic yes, but not something I had to cope with for many years.

    The good news is that if it is from the Cyclophosphamide - which can cause delayed hair loss - it is likely to reduce and regrow in time. But in the meantime it's distressing for you. One option is to get a wig from the NHS or a hairdresser. Another of course is to wear a chemo style headwrap or hat. There are some nice ones around. I bought a nice one from a company, R and R Confidence, but it doesn't seem to have a working website now :( I liked theirs because they were flattering and feminine, not medical and horrible.

    It's good your consultant is still checking it out, but I honestly suspect things will improve for you over time. But you may need extra help in the meantime, and possibly consider wearing a wig until things stabilise.

    Good luck!

  • Hi so sorry about your hairloss, it certainly is very distressing and does nothing for self esteem? When I was on cychlophos a few years,ago I completely lost all my hair an had very long curly hair! I had it in a ponytail in hosp ful when Ithe end I cut it all off as I was losing it anyway!

    The good news is that 3 year's later it grew back completely and as nice and curly as ever. It may seem like a long time but it wasn't long before it started to have some length?

    I didn't use any products to help it, for me stopping the cychlophos did the trick, not sure if pres causes hairloss but all the best anyway??

    Sarah

  • .Don't know why it is such a disaster for us all ....but it is. I'm so sorry you are having trouble too. My hair was OK even on 60mg of prednisone, but started to thin immediately I started methotrexate. It got worse when I was switched to cyclophosphamide, and I hated brushing or washing my hair. Meltdown at the hairdresser when I realised how many pink scalp patches there were! BUT, my hair started growing back very quickly when I stopped the cyclo; eight months later I have a thatch of fine soft curly 'baby' hair which I can't control at all. Still not 'me' but much better than the alternative. So, I do hope you find it starts growing back soon.

You may also like...